Alert archive / North Dakota / Wind Advisories in 2023
Wind Advisory 15, NWS Bismarck, ND
NWS Bismarck, ND issued this wind advisory at Dec 3, 2023, 12:44 PM MST for 8 counties in North Dakota. It took effect at Dec 4, 2023, 8:00 AM MST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Dec 3, 2023, 12:44 PM MST (19:44 UTC)
- In effect from
- Dec 4, 2023, 8:00 AM MST
- Expired
- Dec 4, 2023, 4:49 PM MST
- In force
- 9 hr
- Issued by
- NWS Bismarck, ND
Counties Adams County, ND, Billings County, ND, Bowman County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, Slope County, ND, Stark County, ND
The radar
The Bismarck radar (KBIS), 168 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 7.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1649 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
755 WWUS73 KBIS 031944 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 144 PM CST Sun Dec 3 2023 NDZ031>033-040>045-040345- /O.NEW.KBIS.WI.Y.0015.231204T1500Z-231205T0300Z/ Golden Valley-Billings-Stark-Slope-Hettinger-Grant-Bowman-Adams- Sioux- Including the cities of Fort Yates, Beach, Medora, Selfridge, Elgin, New England, Hettinger, Solen, Dickinson, New Leipzig, Carson, Mott, Bowman, and Marmarth 144 PM CST Sun Dec 3 2023 /1244 PM MST Sun Dec 3 2023/ ...WIND ADVISORY IN EFFECT FROM 9 AM CST /8 AM MST/ TO 9 PM CST /8 PM MST/ MONDAY... * WHAT...Northwest winds up to 35 mph with gusts up to 55 mph expected. * WHERE...Portions of southwest and far south central North Dakota. * WHEN...From 9 AM CST /8 AM MST/ to 9 PM CST /8 PM MST/ Monday. * IMPACTS...Objects left unsecured outside will be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. Winds this strong can make driving difficult, especially for high profile vehicles. && $$ Hollan
7 follow-up statements
516 WWUS73 KBIS 040020 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 620 PM CST Sun Dec 3 2023 NDZ031>033-040>045-040830- /O.CON.KBIS.WI.Y.0015.231204T1500Z-231205T0300Z/ Golden Valley-Billings-Stark-Slope-Hettinger-Grant-Bowman-Adams- Sioux- Including the cities of Solen, Beach, Dickinson, Selfridge, Medora, New Leipzig, Elgin, Fort Yates, Mott, New England, Hettinger, Bowman, Marmarth, and Carson 620 PM CST Sun Dec 3 2023 /520 PM MST Sun Dec 3 2023/ ...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM CST /8 AM MST/ TO 9 PM CST /8 PM MST/ MONDAY... * WHAT...Northwest winds up to 35 mph with gusts up to 55 mph expected. * WHERE...Portions of southwest and far south central North Dakota. * WHEN...From 9 AM CST /8 AM MST/ to 9 PM CST /8 PM MST/ Monday. * IMPACTS...Objects left unsecured outside will be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. Winds this strong can make driving difficult, especially for high profile vehicles. && $$ Besson
934 WWUS73 KBIS 040259 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 859 PM CST Sun Dec 3 2023 NDZ031>033-040>045-041100- /O.CON.KBIS.WI.Y.0015.231204T1500Z-231205T0300Z/ Golden Valley-Billings-Stark-Slope-Hettinger-Grant-Bowman-Adams- Sioux- Including the cities of Solen, Beach, Dickinson, Selfridge, Medora, New Leipzig, Elgin, Fort Yates, Mott, New England, Hettinger, Bowman, Marmarth, and Carson 859 PM CST Sun Dec 3 2023 /759 PM MST Sun Dec 3 2023/ ...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM CST /8 AM MST/ TO 9 PM CST /8 PM MST/ MONDAY... * WHAT...Northwest winds up to 35 mph with gusts up to 55 mph expected. * WHERE...Portions of southwest and far south central North Dakota. * WHEN...From 9 AM CST /8 AM MST/ to 9 PM CST /8 PM MST/ Monday. * IMPACTS...Objects left unsecured outside will be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. Winds this strong can make driving difficult, especially for high profile vehicles. && $$ Besson
931 WWUS73 KBIS 040825 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 225 AM CST Mon Dec 4 2023 NDZ031>033-040>045-042145- /O.CON.KBIS.WI.Y.0015.231204T1500Z-231205T0300Z/ Golden Valley-Billings-Stark-Slope-Hettinger-Grant-Bowman-Adams- Sioux- Including the cities of Bowman, New England, Carson, Beach, Hettinger, Medora, Dickinson, Solen, New Leipzig, Mott, Elgin, Fort Yates, Selfridge, and Marmarth 225 AM CST Mon Dec 4 2023 /125 AM MST Mon Dec 4 2023/ ...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM CST /8 AM MST/ THIS MORNING TO 9 PM CST /8 PM MST/ THIS EVENING... * WHAT...Northwest winds to 35 mph with gusts to 55 mph. * WHERE...Southwest and far south central North Dakota. * WHEN...From 9 AM CST /8 AM MST/ this morning to 9 PM CST /8 PM MST/ this evening. * IMPACTS...Objects left unsecured outside will be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution while traveling. Winds this strong can make driving difficult, especially for high profile vehicles. && $$ Schild
736 WWUS73 KBIS 041243 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 643 AM CST Mon Dec 4 2023 NDZ031>033-040>045-050300- /O.CON.KBIS.WI.Y.0015.231204T1500Z-231205T0300Z/ Golden Valley-Billings-Stark-Slope-Hettinger-Grant-Bowman-Adams- Sioux- Including the cities of Bowman, New England, Carson, Beach, Hettinger, Medora, Dickinson, Solen, New Leipzig, Mott, Elgin, Fort Yates, Selfridge, and Marmarth 643 AM CST Mon Dec 4 2023 /543 AM MST Mon Dec 4 2023/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST /8 PM MST/ THIS EVENING... * WHAT...Northwest winds to 35 mph with gusts to 50 mph. * WHERE...Southwest and far south central North Dakota. * WHEN...Until 9 PM CST /8 PM MST/ this evening. * IMPACTS...Objects left unsecured outside will be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution while traveling. Winds this strong can make driving difficult, especially for high profile vehicles. && $$ Schild
380 WWUS73 KBIS 041516 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 916 AM CST Mon Dec 4 2023 NDZ031>033-040>045-042330- /O.CON.KBIS.WI.Y.0015.000000T0000Z-231205T0300Z/ Golden Valley-Billings-Stark-Slope-Hettinger-Grant-Bowman-Adams- Sioux- Including the cities of Elgin, New England, Dickinson, Solen, Fort Yates, Marmarth, Selfridge, Mott, Bowman, Medora, Hettinger, Beach, Carson, and New Leipzig 916 AM CST Mon Dec 4 2023 /816 AM MST Mon Dec 4 2023/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST /8 PM MST/ THIS EVENING... * WHAT...Northwest winds to 35 mph with gusts to 55 mph. * WHERE...Southwest and far south central North Dakota. * WHEN...Until 9 PM CST /8 PM MST/ this evening. * IMPACTS...Objects left unsecured outside will be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. Winds this strong can make driving difficult, especially for high profile vehicles. && $$ Hollan
755 WWUS73 KBIS 042049 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 249 PM CST Mon Dec 4 2023 NDZ031>033-040>045-050300- /O.CON.KBIS.WI.Y.0015.000000T0000Z-231205T0300Z/ Golden Valley-Billings-Stark-Slope-Hettinger-Grant-Bowman-Adams- Sioux- Including the cities of Elgin, New England, Dickinson, Solen, Fort Yates, Marmarth, Selfridge, Mott, Bowman, Medora, Hettinger, Beach, Carson, and New Leipzig 249 PM CST Mon Dec 4 2023 /149 PM MST Mon Dec 4 2023/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST /8 PM MST/ THIS EVENING... * WHAT...Northwest winds to 35 mph with gusts to 55 mph. * WHERE...Southwest and far south central North Dakota. * WHEN...Until 9 PM CST /8 PM MST/ this evening. * IMPACTS...Objects left unsecured outside will be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. Winds this strong can make driving difficult, especially for high profile vehicles. && $$ Hollan
392 WWUS73 KBIS 042349 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 549 PM CST Mon Dec 4 2023 NDZ031>033-040>045-050100- /O.CAN.KBIS.WI.Y.0015.000000T0000Z-231205T0300Z/ Golden Valley-Billings-Stark-Slope-Hettinger-Grant-Bowman-Adams- Sioux- Including the cities of Medora, Carson, Hettinger, Marmarth, Selfridge, Beach, Solen, Mott, New England, New Leipzig, Bowman, Elgin, Fort Yates, and Dickinson 549 PM CST Mon Dec 4 2023 /449 PM MST Mon Dec 4 2023/ ...WIND ADVISORY IS CANCELLED... Winds have dropped below advisory criteria, and will continue to diminish through the evening hours. $$ Besson
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Dec 3, 11:07 AM MST, 1 hour 37 minutes earlier.
Area forecast discussion, Dec 3, 11:07 AM MST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION National Weather Service Bismarck ND 1207 PM CST Sun Dec 3 2023 .UPDATE... Issued at 1207 PM CST Sun Dec 3 2023 The near-term forecast remains on track. Fog in the southern James River Valley is in the process of lifting. A band of stratus will bring a period of cloudy skies to southwest and south central parts of the state this afternoon. UPDATE Issued at 917 AM CST Sun Dec 3 2023 No significant changes are needed for the near-term period. At 9 AM CST, a closed 500 mb low was located over southwest North Dakota, with surface low pressure centered near the intersection of the North Dakota, Saskatchewan, and Manitoba borders. There does not appear to be enough moisture for this wave to generate any precipitation. Meanwhile, dense fog continues to impact eastern portions of Dickey and LaMoure Counties. Conditions there may not improve until early afternoon. UPDATE Issued at 724 AM CST Sun Dec 3 2023 Quick update to add areas of dense fog to the forecast for this morning in eastern Dickey and LaMoure Counties. Satellite imagery shows a narrow band of enhanced low level moisture advecting northward over the area, with Oakes now reporting visibility less than one quarter mile. Recent runs of the HRRR capture these trends fairly well, but are lagging behind time wise. UPDATE Issued at 638 AM CST Sun Dec 3 2023 For early morning update, only change needed was to advance cloud cover to the east a bit more than previously forecast. Remainder of forecast remains on track. && .SHORT TERM...(Today and Tonight) Issued at 310 AM CST Sun Dec 3 2023 Current surface analysis places low over southern Saskatchewan with trough dropping south through eastern Montana into eastern Wyoming. Upper level analysis places broad trough over the central CONUS, while over our area a modest short wave continues its approach, which is resulting in cloud cover spreading west to east over our area, and a few light snow showers over southwestern parts of the area. For today, aforementioned snow showers should come to an end early this morning. Otherwise, a rather quiet day is expected as surface trough and short wave push east, with skies clearing later in the day. With that said, enough of a pressure gradient will exist over the southwest to bring breezy northwest winds to that area. For tonight, a fast moving but more vigorous Pacific short wave makes its approach, which will spin up a surface low to the lee of the Canadian Rockies. As the wave approaches, chances for light snow will spread over western North Dakota after midnight, possibly nudging into parts of central North Dakota towards the very early morning hours of Monday. As we get towards Monday morning, far southwestern areas may see a few drops of rain or light freezing rain as forecast soundings indicate modest warming aloft ahead of the cooler air that will pull in on Monday. .LONG TERM...(Monday through Saturday) Issued at 310 AM CST Sun Dec 3 2023 As we get into Monday, short wave will continue its progression while the surface low quickly drops from northwest to southeast through our area. A southward shift in some features has been noted, which spreads precipitation chances a little further south and tames winds back a bit over northern/eastern areas. With that said, light snow chances will continue to push east through the morning, with the continued possibility of a light rain/freezing rain transition over the southwest/parts of the south central before the cooler air shifts in. As the surface low passes over through the day, winds will be on the increase with the tightening pressure gradient. Strongest winds stay mainly to the south of us over northwest South Dakota, but soundings still suggest that we will likely see wind gusts of 45mph or higher over southwest North Dakota (especially along the South Dakota border), possibly into portions of northwest and south central North Dakota. This is also supported by the latest ECMWF EFI. System quickly exits the area Monday night with upper ridge building into the area Tuesday into Wednesday with much milder air moving into the area. On Wednesday, high temperatures of 50 or higher will be over much of the area, with some parts of southwest North Dakota possibly hitting 60, which will be about 25 to 30 degrees above average. Ridge then moves to the east with a gradual cooling trend through the end of the week. Though the timing and strength of some disturbances moving through the area remain somewhat in question, they do warrant modest precipitation chances over much of the area. && .AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon) Issued at 1207 PM CST Sun Dec 3 2023 MVFR ceilings will move over KBIS and KDIK until mid afternoon. Otherwise, VFR conditions are expected through tonight. Northwest winds will be gusty at KDIK this afternoon, but lighter and variable elsewhere. A low pressure system will enter western North Dakota early Monday morning. A period of light snow with MVFR visibility and ceilings is likely at KXWA, KMOT, and KBIS Monday morning. Northwest winds will become very strong in southwest North Dakota by Monday afternoon. && .BIS WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Hollan SHORT TERM...JJS LONG TERM...JJS AVIATION...Hollan
Hazardous weather outlook, Dec 3, 11:07 AM MST, 1 hour 37 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1207 PM CST Sun Dec 3 2023 NDZ031>033-040>045-041815- Golden Valley-Billings-Stark-Slope-Hettinger-Grant-Bowman-Adams- Sioux- 1207 PM CST Sun Dec 3 2023 /1107 AM MST Sun Dec 3 2023/ This Hazardous Weather Outlook is for portions of south central North Dakota and southwest North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong northwest winds gusting to 55 mph are possible on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ001-002-009-010-017>021-034>036-046-047-050-041815- Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Mercer-Oliver- McLean-Morton-Burleigh-Kidder-Emmons-Logan-McIntosh- 1207 PM CST Sun Dec 3 2023 /1107 AM MST Sun Dec 3 2023/ This Hazardous Weather Outlook is for portions of northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday Northwest winds gusting to 45 mph are possible on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ003>005-011>013-022-023-025-037-048-051-041815- Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Sheridan-Wells- Foster-Stutsman-La Moure-Dickey- 1207 PM CST Sun Dec 3 2023 This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Hollan
In the hours before
Special weather statement, Dec 3, 8:52 AM MST, 3 hours 52 minutes before
Special Weather Statement National Weather Service Bismarck ND 952 AM CST Sun Dec 3 2023 NDZ048-051-031800- La Moure-Dickey- Including the cities of Lamoure, Edgeley, Kulm, Oakes, and Ellendale 952 AM CST Sun Dec 3 2023 ...AREAS OF FOG IN EASTERN DICKEY AND LAMOURE COUNTIES IN SOUTHEASTERN NORTH DAKOTA THROUGH THIS MORNING... Areas of fog will reduce the visibility to one quarter mile or less in parts of southeastern North Dakota through this morning, mainly across eastern portions of Dickey and LaMoure Counties. Motorists should be prepared for rapidly changing visibilities, and should use extra caution traveling. Use low beam headlights and be extra cautious at intersections and railroad crossings. The fog will dissipate around noon today.
Nearby
Wind Advisories in North Dakota, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.